Flood, Chautauqua
- When
- March 17, 5:00 PM EST to March 18, 10:00 AM EST
- Where
- Chautauqua forecast zone
- Property damage
- $450,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
Ice jams on Cattaraugus Creek resulted in flooding at Sunset Bay in Hanover. A couple of hundred residents were evacuated to shelters for the night.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Ice jams on Cattaraugus Creek resulted in flooding at Sunset Bay in Hanover. A couple of hundred residents were evacuated to shelters for the night. An estimated 75 homes were flooded, though some were only seasonal cottages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 17, 4:38 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
438 PM EST MON MAR 17 2003
CONTINUING EARLIER FLOOD WARNING FOR CAZENOVIA CREEK IN ERIE COUNTY
TILL 7 PM. ICE JAMS CONTINUING ALNG THE CREEK ARND STEVENSON STREET
BRIDGE AND UPSTREAM NEAR SENECA STREET TO ARND WEST SENECA WEST HIGH
SCHOOL. FLOOD WATCHES CONTINUE THORUGH TUESDAY NIGHT FOR WESTERN NEW
YORK FOR ICE JAM FLOODING EXCEPT FOR THE COUNTIES EAST OF LAKE
ONTARIO.
FRNT TO SLOWLY SETTLE SOUTH INTO WNY THIS EVE WITH AN INCREASE IN
CLDS FRM NORTH TO SOUTH. MOISTURE LIMITED...COULD GET SOME SPRINKLES
EAST OF LAKE ONTARIO ARND WATERTOWN...BUT WILL KEEP BELOW 30%
THRESHOLD.
ON TUESDAY SOME CLDS WILL LINGER ERLY IN THE MRNG AND LAST THE
LONGEST (PROBABLY A GOOD PORTION OF THE MRNG) OVER THE SOUTHERN TIER.
REST OF THE DAY SHLD BE MOSTLY SUNNY AS HIGH BUILDS IN FRM THE NORTH.
TEMPS NOTICEABLY COOLER THAN WHAT WE HAD PAST COUPLE OF DAYS.
TUESDAY NIGHT...HIGH OVR QUEBEC KEEPS COOL DRY AIR OVR THE REGION. ON
WEDNESDAY THE HIGH MOVES SE ACROSS NEW ENGLAND. EXPECT HIGH CLDS TO
INCREASE FRM SW TO NE BUT DONT EXPECT HIGH CLDS TO INCREASE TILL WED
NIGHT EAST OF LAKE ONTARIO.
WEDNESDAY NGT...WARM FRNT SPREADS THICKENING CLDS ACROSS THE REGION.
WILL GO WITH LKLY R- WED NGT AS FAR EAST AS NORTHERN CAYUGA COUNTY
BUT WILL KEEP EASTERN LAKE ONTARIO COUNTIES DRY. THIS IS A BLEND OF
ETA AND AVN.
ON THU AVN SEEMS TO DRY US OUT A BIT AS WARM FRNT MOVES NORTH OF THE
REGION AND WE GET SOME WEAK RIDGING AT THE SURFACE. ETA SPREADS A LOT
MORE MOISTURE OVER THE REGION FRM THE OHIO VALLEY NORTHWARD. AGAIN
BLENDED POPS BUT PUT HIGHEST PROBS FOR RW- MAINLY IN THE AFTN.
.BUF...FLOOD WARNING FOR ICE JAMS UNTIL 7 PM FOR CAZENOVIA CREEK IN
ERIE COUNTY
FLOOD WATCH FOR ICE JAMS THROUGH TUESDAY NIGHT
NYZ001>004-010>014-019>021.
JJPNYZ001>008-010>014-019>021-170945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 449 AM EST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY A FLOOD WATCH FOR ICE JAM FLOODING IS IN EFFECT FOR WESTERN NEW YORK, THE GENESEE VALLEY AND THE NORTHERN FINGER LAKES. WARM TEMPERATURES WILL MELT THE REMAINING SNOW PACK AND PRODUCE RISES IN AREA CREEKS AND STREAMS, MOVING THE SURFACE ICE DOWNSTREAM AND CAUSING ICE JAMS. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH FOR ICE JAM FLOODING CONTINUES THROUGH TUESDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED FROM WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347065.